Missouri, 2021

Damaging Wind in Missouri, August 8, 2021

August 8, 2021 · NWS SGF · 1 event in 1 county or zone

An isolated severe storm produced localized damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated severe storm produced localized damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 8, 11:40 AM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 8, 11:40 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1240 PM CDT Sun Aug 8 2021

...Updated 18Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Sun Aug 8 2021

Main forecast concerns in this time frame is 1. Severe potential
this afternoon/evening and 2. Heavy rainfall/Flooding threat.

Early this morning a decaying area of showers and thunderstorms
stretched across eastern Kansas. These will continue to progress
eastward early this morning on a weakening trend, with expectation
for some showers/isolated storms possible across the western
counties. CAMs also showing possibility of some showers/storms
across far southern Missouri during the early morning hours.
Attention then turns to later this afternoon when shortwave trough
translate across the region from around 20Z-03Z during peak
heating. Increasing instabilities ahead of the shortwave will
result in more convective development. Modest deep shear (25 to 40
knots) should result in more organized updrafts resulting in the
possibility of a few strong to severe storms, with damaging wind
gusts and large hail the main threats. The fly in the ointment
regarding the evolution of the severe weather threat will in part
hinge on the residual morning convection and remnant convective
debris and outflows.

Despite the relatively dry period we have, there will be a localized
flooding threat as well. precipitable water values of 1.8 to 2 inches
will make for efficient rain makers. Given low level wind fields,
any east-west oriented bands of storms could result in training
echoes and the localized flooding threat.

All of this activity will diminish overnight as the shortwave moves
eastward and instabilities wane.

Temperatures a bit tricky today given the potential for rain and
some clouds. will likely see readings around 90 for highs and lows
tonight in the 70s.

.LONG TERM...(Monday through Saturday)
Issued at 300 AM CDT Sun Aug 8 2021

Main forecast concern in this time frame is heat and potential for
heat headlines, especially Monday through Thursday.

Behind the departing shortwave the westerlies will retreat northward
as mid and upper level ridging builds across the area. 850mb
temperatures rise into the low to mid 20s Celsius resulting in
afternoon highs soaring back into the low to mid 90s for much of the
week. With dewpoints expected in the low to mid 70s will see heat
index readings from 100 to 112 through much of the first half of the
week. Models have been very consistent with this and thus heat
headlines are becoming more likely. It will main be dry, although
cannot rule out a few isolated afternoon/evening thunderstorms in
the moist airmass.

Otherwise, relief looks to come late this week and into the weekend
as a cold front drops readings back to near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1240 PM CDT Sun Aug 8 2021

Scattered showers and thunderstorms will continue across parts of
the area through this evening. KJLN will see limited coverage
through the TAF period, while KSGF and KBBG will see scattered
activity in the evening hours. MVFR to VFR conditions will be
found at the TAF sites through the evening hours, with instances
of IFR possible in areas of heavy showers and thunderstorms.
Meanwhile, winds will remain out of the south/southwest through
tonight, with gusts up to 20 to 25 knots at KSGF and KJLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Perez
Hazardous weather outlook, Aug 8, 3:24 AM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
424 AM CDT Sun Aug 8 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-090930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
424 AM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Showers and thunderstorms are expected today across the area.
  Some strong to severe storms will be possible this afternoon and
  evening. Primary hazards include severe hail, damaging wind
  gusts, and lightning. Additionally, there is the potential for
  localized heavy rainfall and flooding in areas where repeated
  rounds of thunderstorms track.

  In addition there is the potential for heat indices of 95 to 100
  degrees this afternoon in a few locations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

  Thunderstorms will be possible to some degree on a
  daily basis through Thursday but widespread storms are not
  expected.

  Hot and humid weather is expected during the work week from
  Monday to Thursday. Afternoon heat index values at or above 100
  degrees are expected on a daily basis with some areas reaching
  above 105 degrees.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  portions of central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Aug 8, 7:36 AM CST, 5 hours 36 minutes before
Special Weather Statement
National Weather Service Springfield MO
836 AM CDT Sun Aug 8 2021

MOZ089-090-094-081400-
Greene MO-Dade MO-Lawrence MO-
836 AM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of eastern Lawrence,
western Greene and southeastern Dade Counties through 900 AM CDT...

At 835 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Miller to near Mount Vernon to 7 miles
northwest of Aurora to near Verona. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Vernon...                   Ash Grove...
Miller...                         Walnut Grove...
Everton...                        Halltown...
Chesapeake...                     Cave Springs...
Bois D'arc...

This includes Interstate 44 between mile markers 45 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3698 9385 3713 9383 3724 9389 3743 9361
      3742 9344 3710 9352 3710 9360 3707 9361
TIME...MOT...LOC 1335Z 237DEG 26KT 3721 9380 3716 9378 3711 9378 3706
9380 3702 9382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Angle
Special weather statement, Aug 8, 11:17 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Springfield MO
1217 PM CDT Sun Aug 8 2021

MOZ081-091-081745-
Webster MO-Laclede MO-
1217 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of northeastern Webster
and southwestern Laclede Counties through 1245 PM CDT...

At 1217 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conway, or 11 miles northeast of Marshfield, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lebanon...                        Morgan...
Conway...                         Phillipsburg...
Twin Bridges...                   Rader...

This includes Interstate 44 between mile markers 106 and 109, and
between mile markers 112 and 133.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3748 9293 3749 9292 3748 9285 3755 9285
      3774 9259 3753 9240 3748 9259 3748 9268
      3745 9269 3740 9286
TIME...MOT...LOC 1717Z 237DEG 22KT 3749 9282

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Angle
Special weather statement, Aug 8, 11:24 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Springfield MO
1224 PM CDT Sun Aug 8 2021

MOZ091-081800-
Webster MO-
1224 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of central Webster
County through 100 PM CDT...

At 1224 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marshfield to near Diggins to near
Fordland. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marshfield...                     Seymour...
Fordland...                       Diggins...
Northview...

This includes Interstate 44 between mile markers 94 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3714 9306 3725 9306 3736 9297 3740 9269
      3727 9270 3725 9268 3712 9268 3712 9296
TIME...MOT...LOC 1724Z 260DEG 25KT 3731 9291 3723 9292 3714 9298

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Angle
Special weather statement, Aug 8, 11:49 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
1249 PM CDT Sun Aug 8 2021

MOZ081-081815-
Laclede MO-
1249 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of southeastern Laclede
County through 115 PM CDT...

At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lebanon, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morgan...                         Twin Bridges...
Competition...                    Lynchburg...
Dry Knob...                       Falcon...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
central, south central and southwestern Missouri.

&&

LAT...LON 3777 9241 3771 9240 3765 9225 3747 9225
      3748 9274 3760 9269
TIME...MOT...LOC 1749Z 252DEG 30KT 3755 9258

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Angle
Special weather statement, Aug 8, 12:21 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
121 PM CDT Sun Aug 8 2021

MOZ058-070-071-081>083-092-096-081845-
Dent MO-Maries MO-Douglas MO-Wright MO-Phelps MO-Laclede MO-
Pulaski MO-Texas MO-
121 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of southeastern Maries,
Wright, north central Douglas, western Dent, eastern Laclede,
Pulaski, Texas and Phelps Counties through 145 PM CDT...

At 120 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Fort Leonard Wood to 19 miles south of
Waynesville to 18 miles northwest of Mountain Grove to near Hartville
to near Norwood. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rolla...                          Fort Leonard Wood...
Waynesville...                    Mountain Grove...
St. Robert...                     St. James...
Licking...                        Cabool...
Houston...                        Mansfield...
Dawson...                         Norwood...
Doolittle...                      Hartville...
Newburg...                        Raymondville...
Edgar Springs...                  Huggins...
Plato...                          Competition...

This includes Interstate 44 between mile markers 143 and 169, and
between mile markers 171 and 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central, central, southwestern and east central Missouri.

&&

LAT...LON 3762 9162 3745 9174 3722 9181 3697 9251
      3700 9271 3732 9263 3753 9252 3784 9241
      3816 9155 3815 9153 3780 9153
TIME...MOT...LOC 1820Z 240DEG 36KT 3777 9219 3755 9232 3739 9241 3725
9244 3708 9245

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Angle

The radar

The St Louis radar (KLSX), 137 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phelps

When
August 8, 1:12 PM CST
Where
Phelps County, 1.76 mi SE of Newburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.900, -91.880

Several large tree limbs and power lines were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973770.